Do hormonal contraceptives impact glaucoma risk?

glaucoma
Credit: CC0 Public Domain

Women who currently use hormonal contraceptives face more than a 2-fold higher risk of developing glaucoma, according to an analysis of electronic medical records for women aged 15-45 years from 2008 to 2018. The British Journal of Clinical Pharmacology analysis included 2,366 women who developed glaucoma and 9,464 controls.

Although current users of hormonal contraceptives may have a higher risk of developing , their risk is still low. Also, an elevated risk was not seen in who used hormonal contraceptives in the past.

Women with more than four prescriptions for hormonal contraceptives in the last two years had a higher risk of developing glaucoma than those taking one or two prescriptions.

"The risk of glaucoma with hormonal contraceptives is low and should not dissuade women from taking these medications. Women on who experience visual changes should have these symptoms examined by an ophthalmologist," said senior author Mahyar Etminan, PharmD, MSc, of The University of British Columbia, in Canada.


Explore further

Hormonal contraception may raise depression risk

More information: Kate Hogden et al, The association between hormonal contraceptive use and glaucoma in women of reproductive age, British Journal of Clinical Pharmacology (2021). DOI: 10.1111/bcp.14920
Provided by Wiley
Citation: Do hormonal contraceptives impact glaucoma risk? (2021, June 23) retrieved 19 September 2021 from https://medicalxpress.com/news/2021-06-hormonal-contraceptives-impact-glaucoma.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
1 shares

Feedback to editors